What is the best medication for a 90-year-old who is suffering from anxiety and depression?

Follow
Share

I found out my 90-year-old father has been taking Xanax when he's feeling anxious, which seems to occur more and more lately. The problem is, he's driving after taking it. One day this week, he drove over to pick me up and I noticed he acted like he was in slowwwwwwww motion and he would slur his speech. I warned him that an accident of any kind, his fault or not, was sure to bring scrutiny. Police and potential plaintiffs most times assume that all 90 year olds are on a tons of medications. I told him that he should call me to drive him, or, talk to his doctor about an alternative medication that will help him with anxiety and depression, but still be OK to drive. He is pretty healthy for his age and takes a small dose of blood pressure medication and something for cholesterol. He isn't diabetic, but has tendencies which he controls with a good diet. He has never smoked or used alcohol. Is there a medication we should look into? Thanks all!

This question has been closed for answers. Ask a New Question.
7

Answers

Show:
"Said Xanax was addictive and not a good drug for elders."

I'm not a med pro but I agree.  There are so many other options that could help without the sedating side effects. He's 90? Might be time to switch doctors... just a thought.
Helpful Answer (1)
Report

Try antidepressants - specifically SSRIs and not any other type of antidepressant - known to help anxiety.  I think fluoxetine, the original Prozac, could be a good one in this case.  It's been on market a long time and doesn't have some of the side effects more common with other formulations. The Xanax is highly habit forming so you might need to help him with slow withdrawal. There is information online about how to do that (The Ashton Manual).

Some members on here say a small amount of a benzodiazepine (Xanax's class of meds) called Ativan in time of severe anxiety is helpful and doesn't make them too "out of it." I sometimes take a small amount of my Valium and feel fine to drive. It's my opinion that docs can commonly prescribe too high of a dose than is needed to just deal with the anxiety, and it's more like you're taking a sedative, not an anxiety-reliever. There's a difference.  

Does he take Xanax every day and for how long and what dose? That information can help you figure out how to help him slowly transition to SSRIs. Some people still take the benzos along with SSRIs but only take them at bedtime due to sedating effect. That may be another option -- where he can continue to take a dose of the Xanax at bedtime but rely on SSRIs for anxiety relief during the rest of the time.  
Helpful Answer (0)
Report

Be sure to explain to him that the new meds will take awhile to work. He might need a little more companionship while he's adjusting. I think one of the reasons elders like Xanax is that they can feel the effects right away. That won't happen with Zoloft. It sounds like he is abusing the amount he is taking. Look to see how many tablets he has left and when he last had it refilled. Remind him that when he first started taking it he may have been a different body weight, he might have had a better appetite, been more active etcetera. A PA gave my dad Xanax at one time. Later my mom tried to get an internal med dr to give a new prescription and he wouldn't do it. Said Xanax was addictive and not a good drug for elders. My aunt who is 90 takes Wellbutrin for depression. Honestly I can't tell if it really helps her or not. I've thought about giving it six months and then try something else.
Helpful Answer (1)
Report

Many older people take antidepressants such as Lexapro or Celexa for depression and anxiety. Talk to his doctor about something that would help him need less of the Xanax for his anxiety. Antidepressants may help there if he isn't addicted to the Xanax.
Helpful Answer (1)
Report

My 94 year old mother was prescribed Zoloft after weening her off Xanax (which her Internist said can cause the elderly to be more likely to have falls even though she had been taking it for over 40 years) and it seems to be working fine for her anxiety and depression, which she has suffered from all her life. She has never been a driver though so I can't give any input on that.
Helpful Answer (1)
Report

I know you are worried about your father. I would try and have his meds reviewed. Given his age maybe he is becoming more sensitive to the side effects of his medication. I would also go back to basics and look at his diet. Is he drinking enough fluids? Will some mild exercise help? More vitamin D or B12?
Helpful Answer (1)
Report

Did he take your admonition about driving seriously? I'd be very concerned about that. If he is otherwise perfectly fit to drive, it would be a shame to lose that privilege. Tell him it is like driving under the influence.

Does he see a geriatrician? Doctors who specialize in older people tend to be up-to-date on how older bodies respond to different drugs. You and Dad need to discuss this with a doctor. I just found a list of 71 anti-anxiety medications! Keep in mind that if one doesn't work, or has undesirable side effects (like becoming sleepy) the doctor can try another one. What works extremely well for some people doesn't work at all for others.
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions